Alert archive / South Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 6, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Aug 29, 2004, 6:52 PM EDT for Clarendon County, Sumter County, South Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2004, 6:52 PM EDT (22:52 UTC)
- Expired
- Aug 29, 2004, 9:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
Counties Clarendon County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 97 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KCAE 292253
FFWCAE
SCC027-085-300100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
652 PM EDT SUN AUG 29 2004
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 900 PM EDT
* AT 652 PM EDT...STATE DEPARTMENT OF TRANSPORTATION OFFICIALS
REPORTED SEVERAL INCHES OF WATER ON ROADWAYS ACROSS NORTHEASTERN
CLARENDON COUNTY NEAR AND TO THE EAST OF TURBEVILLE...INCLUDING
BARRINEAU CROSSROADS.
A RAINFALL REPORT OF 7 INCHES HAS BEEN RECEIVED FROM TURBEVILLE.
DOPPLER RADAR INDICATED HEAVY RAINS HAVE FALLEN ACROSS NORTHEASTERN
CLARENDON COUNTY...AND EASTERN SUMTER COUNTY...INCLUDING INTERSTATE
95 AND US HIGHWAY 378. RAIN BANDS ASSOCIATED WITH TROPICAL STORM
GASTON WILL LEAD TO AN ADDITIONAL ONE TO THREE INCHES OF RAIN OVER
PORTIONS OF THE REGION. ANY ADDITIONAL RAINFALL COULD RESULT IN
SOME ROADS AND BRIDGES BEING WASHED OUT AND CLOSED TO TRAFFIC.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
REPORT DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL
THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...800...7 7 5...7 1 9 9.
LAT...LON 3381 8020 3368 8002 3389 7987 3404 7996
3397 8019
$$
DCMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 4:16 PM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 29, 4:16 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
416 PM EDT SUN AUG 29 2004
.SHORT TERM...
RADAR/SATELLITE INDICATE GASTON ACROSS NORTHERN WILLIAMSBURG COUNTY
AND CONTINUES TO MOVE NORTHWARD AROUND 8 KTS.
FORECAST MOVES GASTON NORTHWARD THIS EVENING WITH A GRADUAL TURN TO
THE NE LATER AS IT MOVES INTO NC. MAIN FOCUS OF FORECAST WILL BE TO
GRADUALLY TURN DOWN THINGS WITH REGARDS TO GASTON. GIVEN CURRENT
RADAR TRENDS AND OBS ALONG WITH COORDINATION WITH ILM/CHS...WILL KEEP
FLOOD WATCH UP FOR THE EXTREME ERN PORTION OF THE CWA WITH LAKE
WIND ADVISORY UP FOR THE NE/ERN CWA LAKES. GOING WITH
CATEGORICAL POPS ACROSS THE WATCH AREA...BUT BELIEVE PCPN WILL
GRADUALLY TAPER OFF LATER THIS EVENING AS SYSTEMS PULLS N/NEWD.
ALSO BELIEVE WINDS WILL GRADUALLY DIMINISH LATER THIS EVENING. AS FOR
THE REMAINDER OF THE FORECAST PERIOD...REMNANTS OF GASTON WILL
CONTINUE TO MOVE NE AWAY FROM THE AREA TONIGHT AND MONDAY. MID/UPPER
FLOW WILL RETURN AROUND TO THE SOUTHWEST BY MONDAY AND CONTINUE
THROUGH MIDWEEK. SHORTWAVE ENERGY WILL CONTINUE TO MOVE EASTWARD
ACROSS THE GREAT LAKES. AT THE SURFACE...FRONTAL BOUNDARY TO
OUR WEST THIS AFTERNOON WILL CONTINUE EASTWARD TONIGHT...BUT THEN
EXPECTED TO STALL ACROSS THE AREA TUESDAY/WEDNESDAY. HIGH PRESSURE
BUILDS NORTH OF THE FRONT ACROSS THE GREAT LAKES/OH RIVER VALLEY TUE
AND WED. LOCAL EQUATIONS AND GUIDANCE NUMBERS VERY CLOSE THROUGH THE
PERIOD AND WILL NOT DEVIATE MORE THAN A DEGREE OR TWO.
&&
.LONG TERM...
FROM MID WEEK INTO THE WEEKEND...GFS CONTINUES TO DEVELOP NORTH OF
THE FRONT ACROSS NEW ENGLAND. WEDGE TYPE SCENARIO DEVELOPS ACROSS
THE AREA DURING THE PERIOD. ALSO...HURRICANE FRANCES BEGINS TO ENTER
THE PICTURE AS IT APPROACHES THE BAHAMAS BY THE LATER PORTION OF
THE WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA 70 88 70 88 / 40 40 20 30
AUGUSTA 69 88 69 88 / 30 40 20 30
SUMTER 70 88 70 88 / 70 40 20 30
ORANGEBURG 71 88 71 88 / 40 40 20 30
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLASH FLOOD WATCH THIS EVENING FOR
SCZ016-029-031-038
LAKE WIND ADVISORY THIS EVENING FOR
SCZ015-022-037-036
TORNADO WATCH IN EFFECT UNTIL 10 PM FOR
SCZ016
GA...NONE.
&&
LCVHazardous weather outlook, Aug 29, 4:55 AM EDT, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 455 AM EDT SUN AUG 29 2004 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-301230- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-SUMTER SC- 455 AM EDT SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... TROPICAL STORM GASTON IS EXPECTED TO MAKE LANDFALL ON THE SOUTH CAROLINA COAST BY AROUND NOON TODAY. IT MAY POSSIBLY REACH HURRICANE STRENGTH JUST BEFORE LANDFALL. WIND GUSTS OF 35 TO 45 MPH WILL BE POSSIBLE ACROSS THE EASTERN MIDLANDS OF SOUTH CAROLINA DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. THERE IS A POTENTIAL FOR FLOODING FROM LOCALLY HEAVY RAINFALL ACROSS MUCH OF THE AREA TODAY...ESPECIALLY THE SC MIDLANDS. RAINFALL AMOUNTS OF 3-5 INCHES ARE POSSIBLE TODAY IN A FEW LOCATIONS. AN ISOLATED TORNADO IS POSSIBLE ACROSS THE EASTERN MIDLANDS MAINLY DURING THE AFTERNOON HOURS AFTER GASTON MAKES LANDFALL. FOR THE LATEST INFORMATION SEE THE LATEST ADVISORY ON TROPICAL STORM GASTON FROM THE NATIONAL HURRICANE CENTER. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD MONITOR THE PROGRESS OF GASTON AND WATCH FOR FURTHER UPDATES AND POSSIBLE WATCHES AND WARNINGS ISSUED BY THE NATIONAL WEATHER SERVICE. BC
In the hours before
Special weather statement, Aug 29, 3:03 PM EDT, 3 hours 49 minutes before
SCZ022-291930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 303 PM EDT SUN AUG 29 2004 ...STRONG STORM WILL IMPACT KERSHAW COUNTY THROUGH 330 PM EDT... AT 303 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG STORM CENTERED 6 MILES NORTH OF BETHUNE MOVING SOUTHWEST AT 20 MPH. THIS STORM WILL EFFECT WESTVILLE AND DEKALB BY 330 PM. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. JDB
Local storm report, Aug 29, 5:26 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
526 PM EDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY RAIN EUTAWVILLE 33.40N 80.34W
08/29/2004 4.90 INCH ORANGEBURG SC CO-OP OBSERVER
0520 PM HEAVY RAIN SANTEE 33.48N 80.49W
08/29/2004 3.60 INCH ORANGEBURG SC BROADCAST MEDIA
REPORT COURTESY WLTX TV.
0520 PM HEAVY RAIN MANNING 33.69N 80.22W
08/29/2004 5.00 INCH CLARENDON SC BROADCAST MEDIA
REPORT COURTESY WLTX TV.
&&
DCMLocal storm report, Aug 29, 6:10 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
610 PM EDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0605 PM HEAVY RAIN TURBEVILLE 33.89N 80.02W
08/29/2004 7.00 INCH CLARENDON SC DEPT OF HIGHWAYS
REPORT COURTESY STATE DOT OFFICE IN MANNING.
0605 PM HEAVY RAIN MANNING 33.69N 80.22W
08/29/2004 5.50 INCH CLARENDON SC DEPT OF HIGHWAYS
REPORT COURTESY STATE DOT OFFICE IN MANNING.
0605 PM FLOOD TURBEVILLE 33.89N 80.02W
08/29/2004 CLARENDON SC DEPT OF HIGHWAYS
WATER ON ROADS NEAR AND TO THE EAST OF
TURBEVILLE...INCLUDING US HIGHWAY 378. ROADS ARE STILL
PASSABLE AND NO ROADS HAVE BEEN CLOSED YET. REPORT
COURTESY STATE DOT AND STATE HIGHWAY PATROL.
&&
DCMLocal storm report, Aug 29, 6:46 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
646 PM EDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM TROPICAL STORM TURBEVILLE 33.89N 80.02W
08/29/2004 CLARENDON SC PUBLIC
TREE DOWN ALONG HWY. 301 IN TURBEVILLE.
&&
LCVNearby
Flash Flood Warnings in South Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.